Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 313, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 30, 2007, 12:12 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2007, 12:12 AM EDT (04:12 UTC)
- Expired
- Aug 30, 2007, 1:45 AM EDT
- In force
- 93 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 300411
SVRRNK
VAC089-690-300545-
/O.NEW.KRNK.SV.W.0313.070830T0412Z-070830T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT THU AUG 30 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 145 AM EDT.
* AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM OAK LEVEL TO FIELDALE TO
SPENCER...OR ALONG A LINE EXTENDING FROM SYDNORSVILLE TO BASSETT TO
SPENCER...AND MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
STANLEYTOWN...
SPENCER...
COLLINSVILLE...
VILLA HEIGHTS...
HORSE PASTURE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 7971 3654 7974 3655 8005 3662 8005
3669 8007 3682 7995 3682 7992 3678 7976
3682 7970 3682 7964
TIME...MOT...LOC 0412Z 279DEG 10KT 3681 7989 3671 7995
3664 8002
$$
DS3 follow-up statements
000
WWUS51 KRNK 300437
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 AM EDT THU AUG 30 2007
VAC089-690-300545-
/O.CON.KRNK.SV.W.0313.000000T0000Z-070830T0545Z/
CITY OF MARTINSVILLE VA-HENRY VA-
1236 AM EDT THU AUG 30 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR THE CITY OF MARTINSVILLE... HENRY COUNTY...
AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FIGSBORO TO LEATHERWOOD TO
MARTINSVILLE CITY TO SPENCER...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF SYDNORSVILLE TO 6 MILES NORTHWEST OF AXTON TO MARTINSVILLE
CITY TO SPENCER...MOVING EAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHATMOSS...MARTINSVILLE AIRPORT...MOUNTAIN VALLEY AND RIDGEWAY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3656 7971 3654 7974 3655 8005 3662 8005
3669 8007 3682 7995 3682 7992 3678 7976
3682 7970 3682 7964
TIME...MOT...LOC 0436Z 281DEG 12KT 3677 7977 3673 7976
3668 7984 3658 8000
$$
DS000
WWUS51 KRNK 300516
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT THU AUG 30 2007
VAC089-690-300545-
/O.CON.KRNK.SV.W.0313.000000T0000Z-070830T0545Z/
CITY OF MARTINSVILLE VA-HENRY VA-
116 AM EDT THU AUG 30 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR THE CITY OF MARTINSVILLE... HENRY COUNTY...
AT 112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM AXTON TO RIDGEWAY...MOVING EAST AT 10 MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY..
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 7971 3654 7974 3655 8005 3662 8005
3669 8007 3682 7995 3682 7992 3678 7976
3682 7970 3682 7964
TIME...MOT...LOC 0516Z 281DEG 10KT 3667 7968 3655 7984
$$
DS000
WWUS51 KRNK 300539
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 AM EDT THU AUG 30 2007
VAC089-690-300548-
/O.EXP.KRNK.SV.W.0313.000000T0000Z-070830T0545Z/
CITY OF MARTINSVILLE VA-HENRY VA-
138 AM EDT THU AUG 30 2007
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
HENRY COUNTY EXPIRES AT 145 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS AND IS MOVING OUT OF THE COUNTY. THUS THE WARNING WILL
BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 7971 3654 7974 3655 8005 3662 8005
3669 8007 3682 7995 3682 7992 3678 7976
3682 7970 3682 7964
TIME...MOT...LOC 0538Z 297DEG 11KT 3657 7971
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:44 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 29, 9:44 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 944 PM EDT WED AUG 29 2007 .SYNOPSIS... HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO RIDGE SOUTHWEST INTO THE REGION TONIGHT INTO THURSDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST FRIDAY AND SLOWLY SLIDE SOUTH INTO NORTH CAROLINA ON SATURDAY. COOLER HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT FROM THE NORTH LATER IN THE WEEKEND BRINGING A RETURN TO DRIER WEATHER INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... WATER VAPOR SHOWS A WEAK VORT MAX CROSSING THE CENTRAL APPALACHIANS AT THIS TIME. THE 00Z RNK SOUNDING SHOWED WEAK TO MODERATE INSTABILITY WITH 1100 CAPE AND ONLY WEAK CIN AS OF 00Z. ISOLD SHOWERS ARE POPPING UP ACROSS THE MTNS OF SW VA AT THIS TIME...AND I THINK THEY WILL CONTINUE THROUGH AT LEAST MIDNIGHT AND THEN WIND DOWN. SO I HAVE EXTENDED THE AREA OF COVERAGE FOR ISOLD SHOWERS/TSTMS...AND TAPER THEM OFF MORE SLOWLY THAN THE PREVIOUS FCST. ONLY OTHER CHANGE WAS TO LOWER MIN TEMPS A FEW DEGREES IN VALLEYS CLOSER TO THE CURRENT DEWPOINTS. FOG WILL PROB FORM AGAIN IN THE VALLEYS...ALTHOUGH MAYBE NOT TO THE EXTENT OF YESTERDAY IN THE BCB-ROA-PSK CORRIDOR IF SHWRS DO NOT DEVELOP. MODELS CONTINUE TO SHOW LITTLE IF ANY QPF WITH UPPER AIR DISTURBANCE... BOUNDARY APPROACHING FROM THE NW LATE DAY FRIDAY. JUST TOO MUCH INSTABILITY TO IGNORE STORM CHCS LATE DAY THURSDAY. FIGURE MAX T WILL BE AT OR A FEW DEGREES ABOVE TODAYS LEVELS...EXCEPT IN THE EXTREME WEST WHERE CLDS MAY HOLD TEMPS DOWN A BIT. WENT AT LEAST A FEW DEGREES ABV WARMEST GUIDANCE OVERNIGHT TONIGHT...AS MOS CONTINUES TO BUST ON THE COOL SIDE IN THIS REGIME. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... EXPECT ANY LINGERING PREFRONTAL CONVECTION TO BE CONFINED MAINLY OVER THE WEST THURSDAY EVENING BEFORE LOSS OF HEATING CAUSES RESIDUAL TSRA BAND TO FADE. SINCE MODELS A LITTLE SLOWER SHIFTED HIGHER CHANCE POPS WEST OF THE BLUE RIDGE THURSDAY EVENING AND MAINLY ALONG THE BLUE RIDGE OVERNIGHT...OTRW PC. COLD FRONT SHOULD BE NEAR THE BLUE RIDGE FRIDAY WITH TRAILING 850 MB THETA-E GRADIENT NEARING THE REGION LATE IN THE DAY. MODELS SHOW RIBBON OF HIGHER PWAT AS WELL NEAR THE BLUE RIDGE ALONG WITH WEAK AFTERNOON INSTABILITY AHEAD OF UPSTREAM S/W AXIS. CONVERGENCE ALSO APPEARS STRONG ENOUGH TO SUPPORT REDEVELOPMENT OF A BROKEN BAND OF CONVECTION SO UPPED POPS EASTERN SLOPES WITH SLIGHT CHANCES FAR NW AND SE PIEDMONT FOR NOW. LOOKS LIKE AXIS OF TSRA WILL SLIDE TO THE SE WITH 850 MB FRONT FRIDAY NIGHT BEFORE WEAKENING OVER NORTHERN NC OVERNIGHT INTO EARLY SAT. THUS GOING WITH CHANCE POPS SE FRIDAY EVENING WITH SLIGHT CHANCE ESLWHERE WITH SOME POST FRONTAL CLEARING NW. A BIT TRICKY AS TO NORTHWARD EXTENT OF RESIDUAL DEEP MOISTURE SAT WITH DEEPENING NE FLOW DEVELOPING AND SURFACE FRONT WELL SOUTH. GUIDANCE HINTING AT STUCK LEFTOVER RH NW NC PER UPSLOPISH FLOW SO LEAVING LOW POPS NC SIDE INTO FAR SW VA THRU SAT AFTERNOON AT THIS POINT. SURFACE HIGH WEDGES IN FROM THE NE A BIT MORE SAT NIGHT BASICALLY ENDING SHRA THREAT ALTHO WILL NEED TO WATCH POTENTIAL FOR LOW CLOUDS ESPCLY SW/SOUTHERN ZONES OVERNIGHT. FOLLOWING CLOSER TO WARMER MAV MOS FOR HIGHS SINCE THINK THE NAM A BIT WET WHILE LEANING SIMILAR TO THE MET LOW TEMP VALUES AT NIGHT WHICH HAVE BEEN BEST OF LATE. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE SURFACE COLD FRONT WILL BE WELL TO THE SOUTH BY SUNDAY WITH DRIER/COOLER AIR WEDGING SOUTH INTO THE AREA IN RESPONSE TO DECENT SURFACE HIGH RIDGING SW FROM OFF THE MID ATLC COAST. THIS SHOULD SET THINGS UP FOR A MAINLY SUNNY AND COOLER DAY ON SUNDAY. SURFACE HIGH WILL THEN SHIFT OFFSHORE EARLY NEXT WEEK ALLOWING A BRIEF PERIOD OF RETURN FLOW TO SETUP AHEAD OF ANOTHER WEAK DRY COOL FRONT SET TO DROP THROUGH BY MIDWEEK. HOWEVER ANY MOISTURE LOOKS QUITE SHALLOW GIVEN CUTOFF OF RH TRANSPORT BY GULF STATES CONVECTION SO PLANNING TO LEAVE OUT ANY OROGRAPHIC SHRA NW NC RIDGES ON MONDAY FOR NOW. BOTH GFS/ECMWF SHOW STRONGER UPPER RIDGE SLIDING BACK INTO THE SE STATES TUE/WED WITH ANOTHER ROUND OF INCREASING 850 MB TEMPS IN STORE. THIS SHOULD AGAIN CAP OFF ANY TSRA CHANCES SO KEEPING THE REST OF THE EXTENDED DRY AS WELL WITH MAINLY SUNNY/CLEAR SKIES AND QUITE DRY CONDITIONS IN PLACE. TEMPS SHOULD COOL BACK CLOSER TO NORMAL LEVELS EARLY ON WITH COMFORTABLE LOWS THRU EARLY WEEK. THINK COMBO OF ONLY WEAK SURFACE HIGH TO THE NORTH...DRY GROUND...AND PLENTY OF SUN UNDER TOASTY 850 MB VALUES WILL MAKE FOR ABOVE GUIDANCE HIGHS BY MIDWEEK WITH MORE UPPER 80S/LOW 90S LIKELY. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... LOW LEVEL MOISTURE WITH EASTERLY FLOW WILL BRING BACK LOW CLOUD DECK AND FOG TO AREAS ALONG AND EAST OF THE BLUE RIDGE LATE TONIGHT. IFR FOG POSSIBLE IN MOUNTAIN VALLEYS...ESPECIALLY IN THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA MOUNTAINS AND FOOTHILLS WHERE ISOLATED THUNDERSTORMS DEVELOPED THIS AFTERNOON. ANY CLOUDS AND FOG WILL BURN OFF BY MID MORNING FOR THE AREA TO RETURN TO VFR CONDITIONS. PREFRONTAL SHORT WAVE ENTERS THE AREA THURSDAY MORNING WHICH WILL BRING THUNDERSTORMS TO THE AREA DURING THE AFTERNOON AND EVENING. COLD FRONT WILL DISSIPATE BEFORE CROSSING CENTRAL VA THUR NIGHT...BUT ENOUGH OF IT WILL REMAIN FOR STORMS SE OF LWB THROUGH THE AFTERNOON FRIDAY...WITH TEMPO IFR CONDITIONS IF TERMINALS TAKE DIRECT HITS. AS HIGH PRESSURE CROSSES INTO THE MIDDLE ATLANTIC THIS WEEKEND...LYH MAY EXPERIENCE A FEW MORNINGS OF IFR CIGS AFTER MIDNIGHT EACH DAY WITH STRONG NE FLOW DEVELOPING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JJ/KM SHORT TERM...JH LONG TERM...JH AVIATION...KM/RCS
Hazardous weather outlook, Aug 29, 3:31 AM EDT, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 331 AM EDT WED AUG 29 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-300745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 331 AM EDT WED AUG 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 29, 11:51 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1151 PM EDT WED AUG 29 2007 NCZ004-005-VAZ032-043-300500- STOKES-ROCKINGHAM-PATRICK-HENRY- INCLUDING THE CITIES OF...DANBURY...EDEN...STUART...MARTINSVILLE 1151 PM EDT WED AUG 29 2007 ...STRONG WINDS ACCOMPANYING A LINE OF THUNDERSTORMS... THROUGH 100 AM...A LINE OF THUNDERSTORMS WILL CONTINUE TO HEAD SOUTHEAST OF THE STUART...SANVILLE AND PHILPOTT DAM REGION OF VIRGINIA. A REPORT OF A 46 MPH WIND GUST WAS RECEIVED FROM A SPOTTER IN STUART. THIS MAGNITUDE OF WIND GUST SPEED WILL CONTINUE TO BE POSSIBLE AS THE LINE OF STORMS APPROACHES LAWSONVILLE...MARTINSVILLE...AND FIGSBORO...AND MAY RESULT IN SMALL LIMBS OR TWIGS BEING BLOW DOWN. THIS LINE OF STORMS ALSO HAS FREQUENT CLOUD TO GROUND LIGHTNING ACCOMPANYING IT.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 54 min |
| Aug 30, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 58 min |
| Aug 30, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 25 min |
| Aug 30, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 22 min |
| Aug 30, 5:05 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke | 3 hr |
| Aug 30, 7:22 PM EDT | Areal Flood Advisory | RNK | Bath, Rockbridge | 104 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.